Dealing with hallucinations (hopefully)

Dealing with delirium, confusion and hallucinations drives me Mental!

So far, I’ve been able to deal with all the physical ‘stuff’ that has affected Ma during my care of her. It’s the mental stuff that does my head in (no pun intended… or maybe some humour is needed here). When Ma first started to ‘see things’ it was only every month or so, the incidents could be explained by her leaving the tv on when she went to sleep.  It was only when she started to accuse me of having conversations with people that weren’t there and letting people into the house, alarm bells started to ring and I found out the joys of UTI’s and the effects on the elderly.

Her visions started with strangers appearing in the house; next she kept saying she wasn’t in her house and wanted to go back to her other house; and then it was the man who I apparently paid money to who would stay in my bedroom, she never did say what I was paying him for, but she did say to me she hoped that my man didn’t find out, because “you know how those things get around!” At first I was very upset that she wouldn’t believe me. She accused me of betraying her. There was no way she would believe anything I said. I didn’t have a clue how to deal with this new behaviour. Was I supposed to:

  1. Argue my case?
  2. Agree with everything she said? or
  3. Ignore the whole thing and continue like nothing was wrong?

I admit I tried all these things. I didn’t know where to turn to for help. I dreaded coming home as I knew I’d be in for it as soon as I got through the door. I was now feeling sick in the stomach and grinding my teeth worrying about what I should do. Most normal people would have rung their doctor (please note the use of the word normal! Normal I aint). My man and I kept searching for answers. Was it her medication? It’s possible considering the type of sleeping pill and pain medication she was on. But why now? Why after so many years of taking these drugs was this now affecting her? Her health otherwise seemed perfectly fine. Once I finally contacted her doctor he tested for UTI, amongst other things, and bingo it was a UTI!

So every time Ma was a bit ‘strange’ I thought, UTI until one day she started hallucinating and the result came back indicating there was no UTI… This time Ma was hallucinating so badly that I was sleeping in her room with her at night. She was constantly seeing people in her room; interfering with Cyril (her wheely walker); taking her clothes etc. I asked her to describe them to me and we named the female, Gertrude and the male, Percy. Naming them seemed to help. We would refer to them by name. I would put my arms through them to prove they weren’t there and we settled on the idea they were probably spirits albeit naughty ones. I reinforced the fact that Colonel Gadarffi, the most shyest cat imaginable, would have run a mile if somebody was actually there. Me sleeping in the room seemed to help her settle but still the visions kept coming.  What was causing it this time, was it:

  • her pain medication or sleeping pills.. perhaps a combination;
  • dehydration (learnt that lesson on a previous hospitalisation);
  • the remains of anaesthetic from her earlier operations;
  • an electrolyte imbalance;
  • too much pain;
  • recently prescribed bladder relaxant mediation that was known to cause confusion in the elderly although she’d been on it for 3 weeks;
  • or??? eye drops??? really?

Since the doctor had reduced pain medications and her sleeping pill dose and I’d stopped her bladder relaxant and that hadn’t made a difference, I was at my wits end trying to find a solution.

I must admit that I did what most doctors dread and resorted to Google. It was there I found my answer. Ma had recently developed an eye infection after having a Wet Macular Degeneration injection and had to take two different types of eye drops. Her vision was also extremely poor due to the infection. Atropine eye drops, I found out, should be used with caution in the elderly as they can cause hallucinations! BINGO! I contacted the eye surgeon and stopped using them straight away. The chemist as well as the eye surgeon weren’t aware of this or maybe had never seen a reaction. Within 24 hours I was sleeping in my bed once more. Just as she was recovering from that she had her third operation of the year on 27 May, leading to the delirium she now suffers from.

In the last few days Ma has refused to return to her room as she says there is somebody in the bed…It’s the bedclothes. I showed her what they were and asked her to always check the ‘person’ first to make sure they are in fact a ‘person’. This afternoon she asked me who the little girl was that was staying in the house. Apparently Percy and Gertrude are still around although now she is friends with them and talks to them in her head. I have asked her to talk to them to see whether they will tell the other people not to bother her. She likes that idea. Her house is still not her house.

So, every day is interesting in our house. When my patience level is low I grab a glass of wine and head to the ‘naughty corner’ for some time out for around 15 minutes in order to regroup for the next onslaught. Unfortunately I can’t really use the wine thing earlier in the day!

Tips:

  • If your loved one experiences a sudden change in behaviour contact their doctor. UTIs and other health issues can sometimes ‘mimic’ dementia. Don’t just assume that they are going ‘dotty’.

  • I’m not sure what kind of advice I can give you about dealing with hallucinations. I have learnt not to argue; it just makes them more stressed. Sometimes I change the subject without acknowledging the presence of the hallucination. Naming them seems to help; I get Ma to describe them and we come up with a name to suit.

  • Make sure there are no items of clothing or other items hanging on chairs or wardrobes that may be mistaken for a person or thing. It teaches you to be tidy, if nothing else!

  • Add signage with arrows to help show the way to their bedroom and toilet or any other room they use regularly.

  • A talking clock can be a comfort, even with the radio on Ma never seems to pick up what time it is. She can’t read the clock radio.

  • If you feel yourself ‘losing it’ walk away for 10 minutes or so just to regroup.

  • Find somebody to talk to… that’s the reason why I started this blog… I felt there was nobody out there.
Advertisements

One thought on “Dealing with hallucinations (hopefully)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s